Medication influences the salivary flow rate frequently. In this paper a 26-year old patient is described, who used a systemic retinoid (a vitamin A derivate) when he was 18 years old. Since then, irreversible xerostomia was present. The oral complaints have been monitored during three years. Saliva was collected to assess the salivary flow rate and pH. The visco-elasticity of unstimulated whole saliva was high. This indicates a relatively low contribution of the gl. parotidea and a high mucin concentration in the collected saliva. Furthermore, parafilm only slightly stimulated the salivary flow rate. On the other hand, application of a 4% citric acid solution raised the flow rate to normal levels, without any delay.
The medical history revealed no factors which could explain the the severe oral dryness and low salivary flow rate in rest. It was concluded that the low salivary flow rates and xerostomia might be related to the previous use of isotretinoin (Roaccutane®).
It is suggested to register and monitor the use of medication in patients with sudden oral health changes.